Serum Sirolimus Level Elevation Induced by Acitretin: Report of a Novel Drug-Drug Interaction

July 2015 | Volume 14 | Issue 7 | Case Report | 747 | Copyright © 2015

Anthony M. Rossi MD,a,b Brian P. Hibler BS,a and Hillary Johnson-Jahangir MD PhDb

aMemorial Sloan Kettering Cancer Center, New York, NY
b Weill Cornell Medical College – New York Presbyterian Hospital, New York, NY

Abstract

Long-term immunosuppression in the organ transplant recipient (OTR) population places these individuals at higher risk of developing skin malignancies. Oral retinoids have become a useful tool for pharmacologic prophylaxis in the OTR population. Immunosuppressants that inhibit mTOR, such as sirolimus, may be used in combination with a systemic retinoid for chemoprophylaxis of cutaneous malignancies. We present the case of a male patient status post second renal transplant who developed an abrupt and unexpected rise in sirolimus levels to supra-therapeutic levels after initiation of prophylactic acitretin for innumerable squamous cell carcinomas (SCC). The sirolimus levels returned to baseline after cessation of acitretin. Systemic drug-drug interactions are an important phenomenon, especially in the solid OTR population. It is postulated that this interaction was mediated by acitretin inhibition of CYP3A4, the primary enzyme responsible for sirolimus metabolism. The Drug Interaction Probability Scale (DIPS) indicates this was a “probable” drug-drug interaction. To date, this interaction has not been reported in the literature. This case accentuates the importance of close monitoring of solid OTRs for adverse medication interactions when multiple medications are taken.

J Drugs Dermatol. 2015;14(7):747-749.

Purchase Original Article

Purchase a single fully formatted PDF of the original manuscript as it was published in the JDD.

Download the original manuscript as it was published in the JDD.

Contact a member of the JDD Sales Team to request a quote or purchase bulk reprints, e-prints or international translation requests.

To get access to JDD's full-text articles and archives, upgrade here.

Save an unformatted copy of this article for on-screen viewing.

Print the full-text of article as it appears on the JDD site.

→ proceed | ↑ close

INTRODUCTION

Solid organ allograft is increasingly common, with an estimated 100,000 OTRs who receive chronic immunosuppressive therapy in the United States.1 Long-term immunosuppression can place the OTR at a higher risk of developing skin malignancies, with roughly 44% of OTRs developing multiple skin malignancies.2 This not only depends on the type and duration of immunosuppression given, but also the type of transplant. The incidence of nonmelanoma skin cancer in liver, kidney, and heart transplant recipients varies from 1.5% to 22%, 2% to 24%, and 6% to 34%, respectively, within 5 years of transplantation.3 Frequently, the skin cancers are larger and more aggressive than seen in the immunocompetent populations. Therefore, close surveillance with skin examinations and protection from ultraviolet radiation exposure become pivotal in the care of OTRs.

Prevention and treatment of cutaneous malignancies in OTRs can be challenging for both patient and physician. Pharmacologic prophylaxis may become necessary, making monitoring immunosuppression levels critical. The retinoid acitretin has been used for chemoprevention of SCCs in transplant recipients.4 Additionally, immunosuppressants such as sirolimus that inhibit the mTOR pathway have been shown to reduce the incidence of skin malignancies.5 As such, it is likely that sirolimus may be used in combination with a systemic retinoid for chemoprophylaxis of cutaneous malignancies.

CASE REPORT

A male in his 50s with a cadaveric renal transplant at the age of 23 for end-stage renal disease secondary to glomerulonephritis developed toxoplasmosis and later graft failure while taking prednisone and azathioprine. Years later, he underwent a second renal transplant from a living related donor at the age of 47. His immunosuppression at the time of presentation included prednisone 5mg daily and sirolimus 3mg daily. Past medical history was notable for prior Epstein-Barr virus infection and hepatitis B contracted during dialysis treated with daily lamivudine. Nevertheless, hepatic function laboratory values were normal. Other medical history included deep venous thrombosis and hypertension. Medications included: warfarin, clopidogrel, doxazosin, clonidine, enalapril, daraprim, leukovorin, and clindamycin.

One year following the second renal transplant, multiple cutaneous SCCs (1-2 every 6 weeks) as well as basal cell carcinomas arose that were treated over 9 years with Mohs micrographic surgery, cryosurgeries, or the topical immunomodulator imiquimod. Progressively, his transplant nephrologist had successfully titrated down immunosuppression to best preserve immune defenses. Due to the increasing morbidity of SCCs and extensive keratotic lesions, it was decided to add daily oral acitretin 10 milligrams (mg) for chemoprophylaxis. Sirolimus, with reference to the transplantation immune cell function assay and measured by microparticle enzyme im-

↑ back to top


Related Articles